Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 28, NWS Wilmington, OH

July 20, 2023Champaign County, Logan County, Union County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 20, 2023, 8:01 PM EDT for Champaign County, Logan County, Union County, Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 8:01 PM EDT (00:01 UTC)
Expired
Jul 20, 2023, 8:30 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Champaign County, OH, Logan County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:10 PM EDTTSTM WND DMGMarysville, OHlarge red oak tree snapped 15-20 ft up and fell on house.
Jul 20, 8:10 PM EDTTSTM WND DMGNorth Lewisburg, OHnumerous branches down - time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:45 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

383 
WFUS51 KILN 210001
TORILN
OHC021-091-159-210030-
/O.NEW.KILN.TO.W.0028.230721T0001Z-230721T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
801 PM EDT Thu Jul 20 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern Champaign County in west central Ohio...
  Southeastern Logan County in west central Ohio...
  Southwestern Union County in central Ohio...

* Until 830 PM EDT.
    
* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over North Lewisburg, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marysville, North Lewisburg, Milford Center, Woodstock, Unionville
  Center, Cable, Mingo, Pottersburg and Kennard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4014 8367 4025 8369 4034 8335 4013 8329
TIME...MOT...LOC 0001Z 260DEG 23KT 4021 8359 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
791 
WWUS51 KILN 210012 RRA
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
812 PM EDT Thu Jul 20 2023

OHC021-091-159-210030-
/O.CON.KILN.TO.W.0028.000000T0000Z-230721T0030Z/
Champaign OH-Logan OH-Union OH-
812 PM EDT Thu Jul 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR EAST
CENTRAL CHAMPAIGN...SOUTHEASTERN LOGAN COUNTIES IN WEST CENTRAL OHIO
AND SOUTHWESTERN UNION COUNTIES IN CENTRAL OHIO...
    
At 811 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Lewisburg, moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marysville, North Lewisburg, Milford Center, Woodstock, Unionville
Center and Pottersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4016 8356 4027 8359 4034 8335 4013 8329
TIME...MOT...LOC 0011Z 262DEG 24KT 4022 8353 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
137 
WWUS51 KILN 210021
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
821 PM EDT Thu Jul 20 2023

OHC021-091-159-210030-
/O.EXP.KILN.TO.W.0028.000000T0000Z-230721T0030Z/
Champaign OH-Logan OH-Union OH-
821 PM EDT Thu Jul 20 2023

...THE TORNADO WARNING FOR EAST CENTRAL CHAMPAIGN...SOUTHEASTERN
LOGAN COUNTIES IN WEST CENTRAL OHIO AND SOUTHWESTERN UNION COUNTIES
IN CENTRAL OHIO WILL EXPIRE AT 830 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Madison County until 8:45 PM.

LAT...LON 4016 8356 4027 8359 4034 8335 4013 8329
TIME...MOT...LOC 0020Z 260DEG 23KT 4023 8346 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 20, 7:41 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 20, 7:41 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
741 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon and evening
ahead of a cold front. Some of the storms could be strong to severe.
Dry weather returns Friday through at least Sunday afternoon when
the next chance of thunderstorms arrives.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Forecast update was to hedge the ongoing weather with the
current forecast and higher weighted values of the HRRR. HRRR
seems to be the model handling this afternoon's convective
processes the best.

A surface low continues moving across the Great Lakes this afternoon
and evening as an associated cold front and upper level shortwave
dive into the Ohio Valley from the northwest. Surface observations
depict temperatures reaching into the middle 80s with dew points
near 70 across the area early this afternoon indicating plenty of
hot, humid air in place for storms.

Cap is eroding with to a combination of diurnal mixing and
broad ascent ahead of the shortwave and cold front. Confidence
in convective coverage and strength is greater north of I-70
closer to the low pressure system and a bit less south of I-70
where coverage is still questionable. Any storms that do get
going will have CAPEs of 2000+ J/kg with an effective shear
of 35+ knots. Large hail remains the primary threat with the
strongest storms. Damaging winds are also a threat with any
severe storm in this high DCAPE environment. A tornado cannot
be ruled out with cell mergers or boundary interactions, but
the weak low level shear environment does not appear to support
tornados as more than an isolated threat.

Storms should exit to the east before midnight. Relatively
cooler, drier air moves in from the northwest tonight behind the
front.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry weather returns behind the front for Friday and Friday night as
high pressure builds in from the west. Northwesterly flow keeps
bringing in drier, relatively cool air (for July standards) under
partly cloudy skies. Forecast highs on Friday are near 80 and
forecast lows are near 60.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mean trough still over the area will have various short waves moving
through. Stronger impulses, with accompanying higher chance of
showers and storms mainly in northern counties, will occur on both
Sunday and Monday. After the Monday system moves through, heights
will be rising resulting in increasing heat along with a drying out.
There is some potential that there could eventually be some weak
disturbances moving over the front side of ridge which could spark
some convection. But at this stage, that far out in time, the
probability looks quite low.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Line of thunderstorms moving into DAY and shortly thereafter
CMH/LCK will be through these stations around 3Z with clear
skies following. KILN can expect vcsh with a better chance of
thunderstorms from 3-4Z, while CVG/LUK are not expecting much
and the VCTS from 3-5Z was to time the frontal passage. A number
of models are showing storms still firing along the front but
the HRRR bypasses the tri-state with convection and this model
is the one this evening's forecast is leaning heavily towards.

Outside of storms, conditions should be VFR with little in the
way of cloud cover once they are through. Sct cu in the morning
will be broken in the afternoon and clear out at the end of the
day, along with the northwest winds 8-12kt decreasing to under
6kt.

OUTLOOK...Scattered thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Franks
SHORT TERM...Campbell
LONG TERM...
AVIATION...Franks
Hazardous weather outlook, Jul 20, 4:22 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
422 AM EDT Thu Jul 20 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
422 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening. Some storms
may be strong to severe with the primary severe weather threats being
damaging winds and large hail. The most favored time for severe
weather is from 4 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today,

In the hours before

Local storm report, Jul 20, 6:46 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
646 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Dmg     Rockford                40.70N 84.65W
07/20/2023                   Mercer             OH   Emergency Mngr

            Tree down on North Main Street in Rockford.

&&

JDR
Local storm report, Jul 20, 6:53 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
653 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             2 SE Ada                40.75N 83.79W
07/20/2023  E1.00 inch       Hardin             OH   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 20, 7:01 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Wilmington OH
701 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             2 N Lakeview            40.51N 83.92W
07/20/2023  E1.00 inch       Logan              OH   Public

            Report from mPING: Quarter (1.00 in.).

&&
Special weather statement, Jul 20, 7:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
717 PM EDT Thu Jul 20 2023

OHZ044-052-202345-
Champaign OH-Logan OH-
717 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
CHAMPAIGN AND SOUTHWESTERN LOGAN COUNTIES THROUGH 745 PM EDT...

At 717 PM EDT, a strong thunderstorm was located near De Graff,
moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Bellefontaine, Urbana, St. Paris, West Liberty, De Graff, Quincy,
Valley Hi, Rosewood, Lippincott, Carysville, Springhills, Kiser Lake
State Park, Millerstown and Kennard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4013 8362 4013 8400 4019 8402 4031 8401
      4036 8369
TIME...MOT...LOC 2317Z 262DEG 27KT 4023 8396

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
Local storm report, Jul 20, 7:23 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
723 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Hail             3 N Ada                 40.80N 83.83W
07/20/2023  M1.50 inch       Hardin             OH   Public

            Social Media photo of measured hail stones.

&&

JDR
Local storm report, Jul 20, 8:01 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             3 E Valley Hi           40.33N 83.61W
07/20/2023  E0.75 inch       Logan              OH   Public

            Report from mPING: Dime (0.75 in.).

&&

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:24 PM EDTSevere Thunderstorm Warning Considerable damage threatILNDelaware26 min
Jul 20, 8:27 PM EDTSevere Thunderstorm WarningILNChampaign, Franklin, Madison, Union48 min
Jul 20, 8:32 PM EDTSevere Thunderstorm Warning Considerable damage threatILNDelaware, Licking43 min
Jul 20, 8:34 PM EDTSevere Thunderstorm WarningILNMiami26 min
Jul 20, 8:45 PM EDTSpecial Weather StatementILNClinton30 min
Jul 20, 8:48 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking42 min
Jul 20, 8:56 PM EDTSpecial Weather StatementILNClark, Miami34 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene47 min
Jul 20, 9:13 PM EDTSpecial Weather StatementILNFranklin, Madison32 min
Jul 20, 9:15 PM EDTSpecial Weather StatementILNFranklin30 min
Jul 20, 9:18 PM EDTSpecial Weather StatementILNFayette27 min
Jul 20, 9:24 PM EDTSpecial Weather StatementILNMontgomery36 min
Jul 20, 9:33 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland42 min
Jul 20, 9:34 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery28 min
Jul 20, 9:38 PM EDTSpecial Weather StatementILNFairfield37 min
Jul 20, 9:39 PM EDTAreal Flood AdvisoryILNFairfield, Franklin, Licking74 min
Jul 20, 9:41 PM EDTTornado WarningILNClinton, Fayette, Highland34 min
Jul 20, 10:02 PM EDTSpecial Weather StatementILNGreene28 min
Jul 20, 10:05 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking40 min
Jul 20, 10:11 PM EDTSpecial Weather StatementILNHighland34 min
Jul 20, 10:26 PM EDTSpecial Weather StatementILNHocking34 min
Jul 20, 10:36 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland15 min
Jul 20, 10:42 PM EDTSpecial Weather StatementILNHighland33 min
Jul 20, 10:51 PM EDTFlash Flood WarningILNClinton, Fayette, Highland3 hr
Jul 20, 10:53 PM EDTSpecial Weather StatementILNHocking37 min
Jul 20, 11:05 PM EDTSpecial Weather StatementILNHighland, Pike25 min
Jul 20, 11:25 PM EDTSpecial Weather StatementILNPike, Scioto35 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.